Or
Or

Do I Need to Change My Type 2 Diabetes Medication?

High Blood Sugar

It’s important to keep your blood sugar within a healthy range. This lowers your chances of diabetes complications. If your readings are too high on your current medication, your doctor might want to change the dose or try another.

This can happen even if your medication worked very well at first. Sometimes it just doesn’t do the trick by itself anymore.

If one drug doesn’t manage your blood sugar well enough, your doctor might add a second. If two don’t work, she could add a third.

Low Blood Sugar

Some diabetes medications can make your blood glucose go too low. Your doctor will call this hypoglycemia. It can be dangerous. You might see it with:

Your blood sugar might also go too low if you take combination treatments that have these drugs in them:

  • Glimepiride/pioglitazone (Duetact)
  • Glyburide/metformin
  • Metformin/repaglinide (Prandimet)

Talk to your doctor if you have low readings. You might need a lower dose or different medication.

Manage Side Effects

Some are temporary and should go away within a few weeks after you start the drug. Upset stomachgas, or diarrhea can happen with:

You might have the same problem with treatments that combine these drugs. Talk to your doctor if your side effects are severe or don’t go away in a few weeks.

Drugs called SGLT2-inhibitors — canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance) — have a different set of side effects:

  • Have to pee a lot
  • Yeast infections in women
  • Low blood pressure
    Some side effects are more serious. If you take pioglitazone (Actos) or a combination drug with pioglitazone in it (Actoplus Met, Duetact), call your doctor if you have:

    • Nausea
    • Vomiting
    • Fatigue
    • Loss of appetite
    • Shortness of breath
    • Severe swelling
    • Dark pee

    It’s rare, but metformin can cause a serious condition called lactic acidosis. It can come on suddenly. Get medical help right away if you are on the drug or a combination that contains it, and if you have any of the following symptoms:

    • Loss of appetite
    • Abdominal discomfort or diarrhea
    • Muscle cramping
    • Fast, shallow breathing
    • Weakness or unusual tiredness

    Lifestyle Changes

    If you’ve made lifestyle changes like weight loss and regular exercise, you might need a lower dose. Your doctor will review your treatment plan and make any needed changes.

Comments
No Comments

Back to Catalog